Alert archive / Alabama / Flash Flood Watches in 2011
Flash Flood Watch 10, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood watch at Dec 22, 2011, 8:49 AM CST for 6 counties in Alabama. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2011, 8:49 AM CST (14:49 UTC)
- Expired
- Dec 22, 2011, 3:35 PM CST
- In force
- 7 hr
- Issued by
- NWS Birmingham, AL
- Flood severity
- None
Counties Fayette County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Walker County, AL, Winston County, AL
The radar
The Columbus AFB radar (KGWX), 55 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 2.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
573 WGUS64 KBMX 221449 FFABMX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BIRMINGHAM AL 849 AM CST THU DEC 22 2011 ...HEAVY RAINS POSSIBLE ACROSS THE NORTHWESTERN PORTIONS OF CENTRAL ALABAMA... .HEAVY RAINS HAVE DEVELOPED TO THE WEST OF CENTRAL ALABAMA AND WILL SLIDE NORTHEAST ACROSS THE WESTERN PORTIONS OF CENTRAL ALABAMA THIS MORNING AND INTO THE AFTERNOON HOURS. THIS HEAVY RAIN MAY RESULT IN FLOODING ACROSS PORTIONS. STAY TUNED FOR UPDATES THROUGHOUT THE DAY. ALZ011>015-022-230000- /O.NEW.KBMX.FF.A.0010.111222T1449Z-111223T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-PICKENS- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...JASPER...CARROLLTON 849 AM CST THU DEC 22 2011 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST CENTRAL ALABAMA...INCLUDING THE FOLLOWING AREAS...WALKER...MARION... WINSTON...FAYETTE...LAMAR AND PICKENS. * UNTIL 6 PM CST THIS EVENING. * HEAVY RAINS TO THE WEST WILL SLIDE INTO THE AREA AND CONTINUE OVER PORTIONS OF CENTRAL ALABAMA OVER A PROLONGED PERIOD. RAINFALL OF 1 TO 2 INCHES IS POSSIBLE ACROSS THE NORTHWEST WITH LOCALIZED AREAS RECEIVING HIGHER TOTALS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
1 follow-up statement
065 WGUS64 KBMX 222135 FFABMX FLOOD WATCH NATIONAL WEATHER SERVICE BIRMINGHAM AL 335 PM CST THU DEC 22 2011 ...HEAVY RAINS HAVE MOVED OUT OF THE NORTHWESTERN ALABAMA... ALZ011>015-022-222245- /O.CAN.KBMX.FF.A.0010.000000T0000Z-111223T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-PICKENS- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...JASPER...CARROLLTON 335 PM CST THU DEC 22 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL ALABAMA...NORTHWEST ALABAMA AND WEST CENTRAL ALABAMA HAS BEEN CANCELLED. THE MAIN LINE OF HEAVY RAINS HAVE NOW MOVED INTO EASTERN ALABAMA...WITH LITTLE RAIN EXPECTED IN THE WESTERN HALF OF THE AREA. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood watch went out at Dec 22, 5:47 AM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Dec 22, 5:47 AM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 547 AM CST THU DEC 22 2011 .UPDATE... FOR AVIATION. && .DISCUSSION... STATIONARY FRONT CLEARLY EVIDENT ON SURFACE OBSERVATIONS THIS MORNING CUTTING ACROSS ALABAMA...ROUGHLY FROM JUST SOUTH OF ANNISTON TO JUST SOUTH OF DEMOPOLIS. IN FACT...THE FRONT MAY NOW ACTUALLY BE DRIFTING NORTHWARD AS A WARM FRONT. RADAR IMAGERY SHOWS A LARGE MASS OF RAIN AND THUNDERSTORMS TO OUR WEST. THOSE STORMS SO FAR THIS MORNING HAVE BEEN LARGELY ON THE COLD SIDE OF THE FRONT...WITH UPDRAFTS ROOTED ABOVE THE BOUNDARY LAYER. THIS RAIN MASS WAS AHEAD OF AN APPROACHING UPPER LEVEL SHORTWAVE TROUGH...PROGGED TO SWING ACROSS THE GULF COAST STATES TODAY. INITIAL CHALLENGE FOR TODAY IS TRYING TO DETERMINE SEVERE WEATHER RISK ACROSS OUR AREA. THE AIR MASS SOUTH OF THE FRONT IS QUITE JUICY...ESPECIALLY CONSIDERING WE ARE NOW JUST BEYOND THE WINTER SOLSTICE. DEWPOINTS IN THE LOWER TO MID 60S RAISE EYEBROWS. THE APPROACHING SHORTWAVE SHOULD PROVIDE AN AMPLE AMOUNT OF LIFT... ALTHOUGH THE MODELS DO SHOW THE SHORTWAVE BECOMING ELONGATED AND LOSING SOME OF ITS STRENGTH WITH TIME. AS WE GET INTO THE AFTERNOON...SBCAPES ARE FORECAST TO CLIMB INTO THE 500 TO 800 J/KG RANGE ACROSS THE SOUTHERN COUNTIES. THIS...COUPLED WITH 50 TO 60 KTS OF 0-6 KM BULK SHEAR...SUGGESTS THAT THERE CERTAINLY IS THE POSSIBILITY FOR STORMS TO BECOME ORGANIZED ENOUGH TO BECOME SEVERE. AS THE SURFACE LOW ASSOCIATED WITH THE UPPER LEVEL TROUGH RIDES ALONG THE FRONT...IT WILL LIKELY BRING AN ENHANCEMENT TO THE LOW LEVEL INFLOW AND RELATED ENHANCEMENT OF THE LOW LEVEL SHEAR PROFILE. SO HAVING SAID ALL THE ABOVE...IF THE MODEL SUGGESTED SURFACE BASED INSTABILITY CAN BE REALIZED (WHICH IS CONDITIONAL ON THE RAIN SHIELD STAYING IN ON THE NORTHERN SIDE OF THE FRONT AND ALLOWING THE WARM SECTOR TO REMAIN...WELL...WARM)...THEN THE THREAT OF SEVERE THUNDERSTORMS (INCLUDING A FEW SUPERCELLS) BECOMES A BIT MORE SIGNIFICANT. WILL DEFINITELY NEED TO WATCH CONDITIONS LOCALLY...AND DEVELOPMENTS TO OUR WEST...THROUGH THE MORNING HOURS. RAIN AND STORMS SHOULD EXIT THE AREA TONIGHT...PROVIDING A BRIEF DRY PERIOD FOR CENTRAL ALABAMA. HOWEVER...ACTIVE FLOW REGIME WILL CONTINUE FOR THE SOUTHEAST STATES THROUGH THE HOLIDAY WEEKEND. ANOTHER SHORTWAVE TROUGH IS FORECAST TO BRING OVERRUNNING RAINS TO THE AREA SATURDAY NIGHT INTO SUNDAY. THOSE HOPING FOR A REPEAT OF LAST YEAR'S WHITE CHRISTMAS (FOR SOME) WILL LIKELY BE DISAPPOINTED...AS CONDITIONS AT THIS POINT LOOK A BIT TOO WARM FOR ANYTHING BUT A COOL/COLD RAIN. FORECAST CONFIDENCE TAKES A BIG NOSEDIVE FROM MONDAY THROUGH THE END OF THE PERIOD...DUE TO INCREASING DIFFERENCES AMONG THE VARIOUS MODELS...AS WELL AS RUN TO RUN DIFFERENCES WITH EACH PARTICULAR MODEL. WILL USE A BLEND OF GFS AND ECMWF FOR NOW. /61/ && .AVIATION... 12Z TAF DISCUSSION. FRONT STALLED ACROSS CENTRAL ALABAMA THIS MORNING EXPECTED TO ONLY DRIFT A LITTLE NORTH TODAY AS LOW PRESSURE TO THE WEST MOVES RAPIDLY EASTWARD ALONG IT. WIDESPREAD IFR TO MVFR CIGS AND VSBYS PREVAIL ACROSS THE AREA TODAY AND DO NOT EXPECT MUCH IMPROVEMENT DURING THE FORECAST PERIOD. LOOK FOR RAIN TO BEGIN OVERSPREADING AREA BY MID MORNING WITH TSRA DEVELOPING BY LATE MORNING/EARLY AFTERNOON. TSRA NOT EXPECTED TO BE WIDESPREAD ALTHOUGH SOME COULD BE STRONG AND TIMING AT ANY TAF SITE NEXT TO IMPOSSIBLE AT THIS TIME SO HAVE JUST INCLUDED VCTS IN TAFS. DAY SHIFT MAY BE ABLE TO GET BETTER HANDLE ON TIMING AND LOCATION. LOW PRESSURE SHOULD DRAG THE FRONT EAST OF THE AREA BY EARLY TONIGHT BUT EXPECT IFR TO MVFR CIGS TO CONTINUE OVERNIGHT IN ITS WAKE. 41 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Dec 22, 5:45 AM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 545 AM CST THU DEC 22 2011 ALZ011>015-017>050-231045- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 545 AM CST THU DEC 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE THAT A FEW SEVERE STORMS MAY DEVELOP ACROSS CENTRAL ALABAMA TODAY. THE STRONGEST STORMS MAY BE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS...AND POSSIBLY A TORNADO. AT THIS TIME...THE GREATEST POTENTIAL FOR SEVERE STORMS WILL BE BETWEEN 10 AM AND 6 PM...WITH THE BEST CHANCES EXPECTED TO BE SOUTH AND EAST OF A LINE FROM NEAR PICKENSVILLE TO JASPER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY TODAY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 9:52 AM CST | Special Weather Statement | BMX | Fayette | 23 min |
| Dec 22, 10:13 AM CST | Flash Flood Warning | BMX | Lamar | 3 hr |
| Dec 22, 11:47 AM CST | Tornado Warning | BMX | Greene, Hale, Tuscaloosa | 25 min |
| Dec 22, 11:51 AM CST | Tornado Warning | BMX | Greene, Hale, Marengo, Perry | 15 min |
| Dec 22, 12:53 PM CST | Tornado Warning | BMX | Bibb, Chilton, Shelby | 52 min |
| Dec 22, 12:59 PM CST | Tornado Warning | BMX | Bibb, Chilton, Perry, Shelby | 31 min |
| Dec 22, 1:08 PM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 19 hr |
| Dec 22, 1:42 PM CST | Severe Thunderstorm Warning | BMX | Shelby, Talladega | 33 min |
| Dec 22, 1:54 PM CST | Tornado Warning | BMX | St. Clair, Shelby, Talladega | 39 min |
| Dec 22, 1:59 PM CST | Tornado Warning | BMX | Autauga, Coosa, Elmore, Tallapoosa | 46 min |
| Dec 22, 2:39 PM CST | Tornado Warning | BMX | Clay, Coosa, Tallapoosa | 15 min |
| Dec 22, 3:09 PM CST | Areal Flood Advisory | BMX | Etowah | 111 min |
| Dec 22, 3:34 PM CST | Special Weather Statement | BMX | Pike | 41 min |
Nearby
Flash Flood Watches in Alabama, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.